Just accidentally took an extra 200 mg of lamictal. What do I do?
September 4, 2010 2:27 PM   Subscribe

I just accidentally took an extra dose of Lamictal. YANMD, but should I call mine?

I take 200 mg of Lamictal (lamotrigine) per day for bipolar disorder. I took one pill this morning at around 9 am (EST), and just a second ago, in a total brainfart moment, took another (meant to take an advil, muscle memory kicked in and I reached for the wrong pill bottle by mistake). So I have taken 400 mg in an 8-hour period.

Should I call my prescribing doctor? It is Saturday of labor day weekend, he is definitely out of town and is unfortunately lax about checking his voicemail (there is no other physician 'on call,' he is a psychiatrist in private practice).

Do I call poison control? Induce vomiting? I know that 400 mg is within prescribing limits for epilepsy, but this is a medication that needs to be titrated up slowly, so suddenly doubling my dose seems like it might be problematic. I know you are not my doctor, but I'm not sure what to do and how much I should be freaking out.
posted by cosmic osmo to Health & Fitness (11 answers total) 2 users marked this as a favorite
 
Call poison control. Do NOT induce vomiting without calling them first.
posted by IndigoRain at 2:31 PM on September 4, 2010


Call poison control. Don't freak out, but do it now. Free and good advice. Praying for things to go okay for you. Let us know.
posted by littleflowers at 2:33 PM on September 4, 2010


Definitely call poison control. They may just tell you to take it easy and have someone watch you for signs of cardiac problems -- depression of respiratory rate is most likely, afaik.
posted by saveyoursanity at 2:35 PM on September 4, 2010


I'd probably also put a call in to the doctor. Do not wait just in case there is something that needs to be done quickly.
posted by littleflowers at 2:35 PM on September 4, 2010


Back when I took it, I actually titrated that much at one time and am here to tell the tale. I was at the 400mg dosage for a bit. I am of course assuming you have been at 200mg for awhile.

Go ahead and call poison control but in all honesty you should be just fine. If you start breaking out in a rash, of course, go get seen at the emergency room.

For that matter why not pop in and ask your local pharmacist?

But really, I know people get a little nervous with this drug but there is no reason for you to freak out. You aren't going to drop dead or anything.
posted by St. Alia of the Bunnies at 2:35 PM on September 4, 2010 [1 favorite]


You might try calling your pharmacist to ask.
posted by dilettante at 2:35 PM on September 4, 2010


I am not a doctor, I am not a pharmacist-

There's a small chance you could get a bad, life threatening, rash for moving up too quickly on dosage with lamictal.

400 mg is the high end of the scale for dosing, 200 being the main dosage given to most patients taking it for bipolar, and/or epilepsy.

Call your pharmacist and ask them. If you can't get a good enough answer, call the poison control hotline and ask them. Still not good enough, go to the urgent care.
posted by TheBones at 2:36 PM on September 4, 2010 [1 favorite]


(oh, do ask a pharmacist or someone in the medical field and don't take my word for it. But I just don't want you to panic because I don't think you have reason to. Just call someone. )
posted by St. Alia of the Bunnies at 2:37 PM on September 4, 2010 [1 favorite]


It's stephens johnson:

In adults, a dangerous Lamictal rash seems to be a little less common. Up to 0.3 percent of adults taking the drug developed a rash that required hospitalization. The rashes were less common in people taking it for bipolar disorder and were more likely in people taking Lamictal for epilepsy. Just like with children, combining Lamictal with divalproex (Depakote, Depakote ER) or valproic acid (Depakene) increased the risk of serious rashes (up to 1 percent).

Here's a link with more information.
posted by TheBones at 2:39 PM on September 4, 2010


I'm in the "You'll be fine" camp. It's not one of the terrible drugs you can take (I take those as well as this) and YMMV but I really do not see this as being anything to worry about.
posted by markx2 at 2:42 PM on September 4, 2010


Thanks all. Just got off the phone with poison control, they were very reassuring and knowledgable. (Also, in addition to the answers here, big, big props to this thread from April, which taught me all kinds of things back when I read it and without which I doubt I would have remembered that poison control was even an option.)

They gave me some symptoms to look out for, but because 400mg is within prescribing range they told me most likely it won't do anything. I've been on 200mg a long time (more than 2 years), which apparently also mitigates my chances of something really bad happening.

Thanks again AskMe. I know there's a lot of backlash against medical advice-type questions, but your feedback about what resources I can take advantage of in a situation like this where I was totally freaking out was really helpful.
posted by cosmic osmo at 2:52 PM on September 4, 2010 [6 favorites]


« Older My iPhone was upgraded from 3G...   |  Should I quit my consulting jo... Newer »
This thread is closed to new comments.